Oklahoma, 2014Hail and Damaging Winds in Oklahoma, August 18, 2014
August 18, 2014 · NWS OUN · 7 events in 4 counties and zones
A weak pre-frontal trough served as a focus for scattered afternoon thunderstorms. With temperature dewpoint spreads over 30 degrees, damaging winds were the main severe weather threat as storms collapsed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak pre-frontal trough served as a focus for scattered afternoon thunderstorms. With temperature dewpoint spreads over 30 degrees, damaging winds were the main severe weather threat as storms collapsed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 18, 2:19 PM CST, 1 hour 1 minute earlier.
Area forecast discussion, Aug 18, 2:19 PM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
319 PM CDT MON AUG 18 2014
.DISCUSSION...
IN THE WAKE OF THIS MORNINGS OUTFLOW BOUNDARY AND DECAYING
STORMS...THINGS HAVE REALLY HEATED UP. TRIPLE DIGITS WERE COMMON
ACROSS MUCH OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...WITH
UPPER 90S ELSEWHERE. RECENTLY...VIS SATELLITE AND RADAR DEPICT
ISOLATED SHOWERS/STORMS DEVELOPING FROM SOUTHWEST KANSAS INTO
NORTHERN OKLAHOMA. STORMS MAY BECOME MORE SCATTERED THROUGH THE
LATE AFTERNOON AND EARLY EVENING...PARTICULARLY ACROSS NORTHERN
OKLAHOMA. STRONGER STORMS MAY PRODUCE GUSTY WINDS TO 40 OR 50
MPH...AND HEAVY RAINFALL. OTHERWISE...ACTIVITY SHOULD GENERALLY
DIMINISH OVERNIGHT.
THE WEATHER PATTERN OVER THE NEXT SEVERAL DAYS WILL GENERALLY BE
MUCH THE SAME AS TODAY. HIGHS SHOULD RANGE FROM THE UPPER 90S TO
LOW 100S BENEATH BROAD RIDGING. THESE TEMPERATURES COMBINED WITH
FAIRLY HIGH SURFACE MOISTURE WILL LEAD TO HEAT INDICES IN THE 100
TO 105 DEGREE RANGE INTO THE WEEKEND. IF YOU HAVE OUTDOOR
PLANS...MAKE SURE YOU DRINK PLENTY OF FLUIDS AND TAKE FREQUENT
BREAKS. OTHERWISE...STAY INSIDE IF YOU CAN! GIVEN LACK OF
SUBSTANTIAL UPPER FORCING AND NEGLIGIBLE SFC BOUNDARIES...WILL
MAINTAIN SILENT POPS INTO THE WEEKEND...BUT AN ISOLATED STORM OR
TWO COULD OCCUR ALMOST ANYWHERE GIVEN DAYTIME HEATING AND ABUNDANT
MOISTURE.
FROM THE WEEKEND INTO EARLY NEXT WEEK...LONG RANGE GUIDANCE
CONTINUES TO SUGGEST THE LARGE SCALE RIDGE MAY FLATTEN IN RESPONSE
TO SEVERAL UPPER WAVES/FRONTS MOVING ACROSS THE NORTHERN CONUS.
THIS MAY EVENTUALLY ALLOW FOR A SOUTHERN PLAINS FRONTAL PASSAGE BY
THE MIDDLE OF NEXT WEEK. SHOULD THIS OCCUR...SOME SLIGHTLY COOLER
TEMPERATURES MAY BE ON THE WAY...ALONG WITH INCREASING RAIN
CHANCES.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 73 98 74 97 / 10 10 10 10
HOBART OK 71 99 73 98 / 0 10 10 10
WICHITA FALLS TX 73 98 74 101 / 0 10 10 10
GAGE OK 69 97 72 97 / 20 10 10 10
PONCA CITY OK 73 97 74 97 / 20 10 10 10
DURANT OK 73 97 74 96 / 0 10 10 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
30/84
Hazardous weather outlook, Aug 18, 8:55 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
955 AM CDT MON AUG 18 2014
OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
955 AM CDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.
.DAY ONE...TODAY AND TONIGHT...
.THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT
ACROSS PORTIONS OF NORTHERN OKLAHOMA. THE MAIN HAZARDS WITH ANY
STORM ARE GUSTY WINDS UP TO 50 MPH...LOCALLY HEAVY RAINFALL...
FREQUENT LIGHTNING...AND SMALL HAIL. ORGANIZED SEVERE STORMS ARE
NOT EXPECTED TODAY OR TONIGHT.
.HEAT...
HOT AND HUMID CONDITIONS ARE EXPECTED TODAY...MAINLY ACROSS
SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS WITH TRIPLE DIGIT
TEMPERATURES AND HEAT INDEX VALUES. SO TAKE HEAT SAFETY
PRECAUTIONS IF YOU ARE GOING TO BE OUTDOORS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
.HEAT...
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE WEEKEND...
WITH TRIPLE DIGIT TEMPERATURES AND HEAT INDEX VALUES ACROSS PARTS
OF OKLAHOMA AND WESTERN NORTH TEXAS. SO TAKE HEAT SAFETY
PRECAUTIONS IF YOU ARE GOING TO BE OUTDOORS.
GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
MBS/30
In the hours before
Special weather statement, Aug 18, 2:16 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
316 PM CDT MON AUG 18 2014
OKZ012-013-182045-
GARFIELD OK-NOBLE OK-
316 PM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD AND
NORTHWESTERN NOBLE COUNTIES UNTIL 345 PM CDT...
AT 314 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BILLINGS...
MOVING EAST AT 10 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OF 40 TO 50 MPH...
HEAVY RAINFALL WHICH MAY CAUSE MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
BILLINGS AND CERES.
LAT...LON 3643 9720 3642 9749 3659 9750 3660 9740
3659 9724
TIME...MOT...LOC 2014Z 260DEG 10KT 3651 9744
AUSTINSpecial weather statement, Aug 18, 2:26 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CDT MON AUG 18 2014
OKZ007-012-182115-
GRANT OK-GARFIELD OK-
326 PM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT AND
NORTHEASTERN GARFIELD COUNTIES UNTIL 415 PM CDT...
AT 324 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HUNTER...
MOVING EAST AT 10 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
HEAVY RAINFALL LEADING TO MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
POND CREEK...LAMONT...KREMLIN AND HUNTER.
LAT...LON 3645 9783 3669 9784 3673 9753 3647 9752
TIME...MOT...LOC 2024Z 259DEG 8KT 3659 9771
AUSTIN
Special weather statement, Aug 18, 2:35 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT MON AUG 18 2014
OKZ006-182100-
ALFALFA OK-
335 PM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALFALFA COUNTY UNTIL
400 PM CDT...
AT 331 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF GREAT SALT PLAINS LAKE...MOVING EAST AT 10 MPH.
HAZARDS INCLUDE...
DIME SIZE HAIL...
WIND GUSTS OF 40 TO 50 MPH...
HEAVY RAINFALL LEADING TO MINOR FLOODING IN AREAS OF POOR DRAINAGE...
OCCASIONAL CLOUD TO GROUND LIGHTNING...
LOCATIONS IMPACTED INCLUDE...
GREAT SALT PLAINS LAKE.
LAT...LON 3682 9811 3672 9811 3672 9834 3685 9835
3691 9812
TIME...MOT...LOC 2031Z 258DEG 8KT 3680 9825
AUSTINSpecial weather statement, Aug 18, 3:01 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
401 PM CDT MON AUG 18 2014
OKZ006-182130-
ALFALFA OK-
401 PM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALFALFA COUNTY UNTIL
430 PM CDT...
AT 358 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF GREAT SALT PLAINS LAKE...MOVING NORTHEAST AT 10 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
LAT...LON 3670 9830 3684 9837 3694 9811 3670 9813
TIME...MOT...LOC 2058Z 241DEG 8KT 3680 9824
Special weather statement, Aug 18, 3:03 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
403 PM CDT MON AUG 18 2014
OKZ008-012-013-182130-
GARFIELD OK-KAY OK-NOBLE OK-
403 PM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD...
SOUTHWESTERN KAY AND NORTHWESTERN NOBLE COUNTIES UNTIL 430 PM CDT...
AT 401 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BILLINGS...
MOVING NORTHEAST AT 10 MPH.
HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3638 9703 3642 9748 3656 9757 3660 9750
3659 9747 3662 9746 3664 9742 3667 9713
TIME...MOT...LOC 2101Z 241DEG 8KT 3652 9744Thunderstorm Wind, Alfalfa
- When
- August 18, 3:20 PM CST
- Where
- Alfalfa County, Jet
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.670, -98.180
Significant damage to an old brick building and several downed power lines.
Thunderstorm Wind, Garfield
- When
- August 18, 3:40 PM CST
- Where
- Garfield County, Kremlin
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 36.550, -97.830
Hail, Alfalfa
- When
- August 18, 3:50 PM CST
- Where
- Alfalfa County, 5.31 mi NE of Cherokee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.810, -98.290
Hail was reported on Highway 11.
Thunderstorm Wind, Alfalfa
- When
- August 18, 4:30 PM CST
- Where
- Alfalfa County, 1.11 mi W of Goltry
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 36.530, -98.170
Power poles down a couple of miles west of Enid.
Thunderstorm Wind, Garfield
- When
- August 18, 4:39 PM CST
- Where
- Garfield County, Enid
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.400, -97.880
From KOCO twitter account.
Thunderstorm Wind, Logan
- When
- August 18, 5:05 PM CST
- Where
- Logan County, Mulhall
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.060, -97.400
Large tree limbs blown down.
Thunderstorm Wind, Lincoln
- When
- August 18, 6:31 PM CST
- Where
- Lincoln County, 1.12 mi W of Tryon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.870, -96.980
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Wisconsin, August 18, 20143 deaths · 2 injured · $25,000 · 1 in hail · 2 events
- Heat in Nevada, August 18, 20141 death · 1 event
- Flash Flooding and Damaging Winds in California, August 18 to 21, 20141 injured · $228,000 · 52 kt wind · 12 events
- Flash Flooding and Flooding in Kentucky, August 18, 2014$241,000 · 5 events
- Flash Flooding and Flood in Utah, August 18 to 20, 2014$205,000 · 7 events
- Hail and Damaging Winds in Oklahoma, August 18, 2014$33,000 · 70 kt wind · 12 events
- Damaging Winds in Kansas, August 18, 2014$50,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2014$29,000 · 1.25 in hail · 5 events
- Damaging Winds in Georgia, August 18 to 21, 2014$19,000 · 50 kt wind · 12 events
- Damaging Wind in Alabama, August 18, 2014$25,000 · 61 kt wind · 1 event
- Damaging Winds in Florida, August 18, 20142 injured · 50 kt wind · 3 events
- Lightning Strike in North Carolina, August 18, 2014$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541059, 541060, 541061, 541062, 541063, 541064, 541065.